Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 141, NWS Wakefield, VA

July 28, 2021Camden County, Pasquotank County, Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 2:35 PM EDT for Camden County, Pasquotank County, Perquimans County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 2:35 PM EDT (18:35 UTC)
Expired
Jul 28, 2021, 3:15 PM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camden County, NC, Pasquotank County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:19 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS51 KAKQ 281835
SVRAKQ
NCC029-139-143-281915-
/O.NEW.KAKQ.SV.W.0141.210728T1835Z-210728T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
235 PM EDT Wed Jul 28 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Central Camden County in northeastern North Carolina...
  Pasquotank County in northeastern North Carolina...
  East central Perquimans County in northeastern North Carolina...

* Until 315 PM EDT.

* At 235 PM EDT, a severe thunderstorm was located near Nixonton, or
  near Elizabeth City State University, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will be near,
  Weeksville around 245 PM EDT.
  Elizabeth City, Camden, Elizabeth City State University and 
  Whitehall Shores around 315 PM EDT.

Other locations impacted by this severe thunderstorm include Bob
White Fork, Belcross, Burnt Mills, Rabbit Corner, Symonds Creek,
Listers Corner, Woodville, Okisko, Pasquotank and Riddle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3623 7642 3643 7630 3632 7601 3612 7617
      3611 7619
TIME...MOT...LOC 1835Z 214DEG 2KT 3624 7625 

HAIL...1.00IN
WIND...60MPH
 
$$

ALB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:17 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 28, 2:17 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
217 PM EDT Wed Jul 28 2021

.SYNOPSIS...
A trough of low pressure lingers across the area today. A cold front
crosses the region Friday. High pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Wednesday...

Storms have been increasing in coverage this afternoon over SE
VA and the VA portion of the Eastern Shore with some storms
becoming severe. Expect storms to continue to propagate SW
through the afternoon with a continued severe threat expected.
SPC has upgraded portions of the FA to a slight risk of severe
weather.

...Previous Discussion...

Temps as of 1030 ranged from the lower to upper 80s under mostly
sunny skies. A Cu field has already formed in southern VA near
the VA/NC border given locally higher dewpoints in the upper
70s to around 80F. Given the high dewpoints in the SE, CAPE will
be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500
J/kg this afternoon according to mesoanalysis. Shear will be
adequate for organized convection as well with 35-40 kt
expected. A combination of W/WNW flow aloft and the sea breeze
fronts this afternoon will likely allow for scattered
convection later today. Models show scattered convection
developing on sea breeze fronts by 18Z in SE VA/NE NC and the
Eastern Shore, with convection gradually expanding in coverage.
There also appears to be a shortwave late this afternoon/early
this evening which may serve as a focal point for additional
late day/evening convection in the NW portions of the CWA. Have
increased PoPs to account for this. SPC has the eastern 2/3rds
of the CWA in a MRGL severe risk with the primary threat being
isolated damaging winds and locally heavy rainfall. Highs
90-95, except mid- upper 80s at the beaches. Heat Index values
95-100F.

Any lingering convection is expected to gradually dissipate
tonight. Fair to partly cloudy/humid tonight. Lows in the upper
60s- mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Wednesday...

Partly to mostly sunny Thurs ahead of an approaching cold
front. Models continue to show scattered convection developing
late afternoon/evening across the northern third of the fa,
spreading into srn VA Thurs night along the actual front. Once
again, SPC has the northern tier zones in a MRGNL svr risk for
typical summer- time wind gusts in locally hvy downpours. Highs
Thurs in the upper 80s-lower 90s except mid 80s at the beaches.
Lows Thurs night in the upper 60s-mid 70s.

The front pushes south Fri. Enough instability progged for
additional convection to develop across the southern half of
the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower
90s. Cooler Fri night. Lows into the 60s except lower 70s far
SE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM EDT Wednesday...

Weak high pressure settles in from the north Sat. Mainly dry and
cooler with highs in the mid 80s. The models a rather strong s/w
across the eastern Great Lakes into New England later Sun into Mon.
This should drive another cold front through the area early next
week. Will carry low chc PoPs during this period. Highs in the 80s.
Models are in decent agreement Tue that the upper ridge amplifies
into western Canada with a trough diving south nearly to the Gulf
of Mexico. The flow aloft shifts to the SW and increasing moisture
is expected Mon night into Tue as a sfc trough develops across the
SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Primarily VRF conditions to start the 18z taf period outside of
convection. Thunderstorms over SE VA and the southern portion of
the Eastern Shore will increase in coverage this afternoon with
flight restrictions possible at PHF/ORF/ECG. Expect storms to
gradually taper off late this afternoon/early this evening for
SE terminals. However, a secondary round of storms will be
possible early this evening in the northern piedmont. MVFR/IFR
CIGs will be possible overnight tonight over all terminals,
especially the Eastern Shore. Patchy fog will also be possible
overnight over the Eastern Shore. Conditions improve by Thurs
morning.

Outlook...
Sct convection Thurs afternoon/evening as a front approaches
from the north, shifting south Fri. Additional convection
possible by late in the weekend.

&&

.MARINE...
As of 350 AM EDT Wednesday...

Winds are expected to remain sub-SCA for the next week outside of
convection. Otherwise, isolated to sctd storms will be possible
each aftn/evening this week.

Early this morning, winds were SW 5-10 kt over the waters, with
waves 1-2 ft and seas around 2 ft. Another diurnal wind shift
is expected today, as winds shift from WSW this morning to E/SE
onshore flow this aftn. S/SSE winds 5-10 kt expected tonight,
then S winds increasing to 10-15 kt Thu aftn. Winds become SW
10-15 kt Thu evening into early Thu night, as a cold front
approaches from the WNW. From very late Thu night into early Fri
aftn, winds become W 5-10 kt, eventually becoming NW 5-10 kt,
before turning to the N or NE Fri aftn. The strongest CAA surge
behind the cold front is expected to lag until late Fri night
into Sat morning with N or NE winds 10-15 kt.

Seas of 2-3 ft and waves of 1-2 ft continue through late week. By
late Thu night, seas of 3-4 ft and waves of around 2 ft will be
briefly possible.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...RMM
SHORT TERM...MPR
LONG TERM...LKB/MPR
AVIATION...RMM
MARINE...RMM/TMG
Hazardous weather outlook, Jul 28, 3:00 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
300 AM EDT Wed Jul 28 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-290700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
300 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon and evening.
The main threats will be gusty winds, frequent lightning and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 1:57 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
157 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     MARINE TSTM WIND 2 ESE YORKTOWN          37.23N 76.48W
07/28/2021  M38 MPH          ANZ636             VA   BUOY

            BUOY STATION YKTV2 YORKTOWN USCG TRAINING
            CENTER.

&&

JO
Special weather statement, Jul 28, 1:57 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
157 PM EDT Wed Jul 28 2021

VAZ089-092-093-281845-
Isle of Wight-Surry-Southampton-
157 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT ISLE OF WIGHT...NORTHEASTERN
SOUTHAMPTON AND SOUTHEASTERN SURRY COUNTIES...

At 156 PM EDT, a strong thunderstorm was located near Isle Of Wight,
or 8 miles west of Smithfield, moving southwest at 10 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Smithfield, Windsor, Isle Of Wight, Ivor, Zuni, Vicksville, Rushmere,
Pons, Berlin, Bethel Church, Delk Crossroads, Indika, Lawson, Central
Hill, Whitley, Comet, Moonlight, Raynor and Runnymede.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3680 7705 3708 7683 3709 7662 3684 7663
      3676 7673
TIME...MOT...LOC 1756Z 025DEG 10KT 3698 7677

Poche
Local storm report, Jul 28, 1:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     MARINE TSTM WIND 4 S RALEIGH TERRACE     36.95N 76.38W
07/28/2021  E46 MPH          ANZ638             VA   BUOY

            MIDDLE GROUND LIGHT.

&&

JO
Local storm report, Jul 28, 2:17 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     BEACONSDALE             37.07N 76.47W
07/28/2021                   CITY OF NEWPORT NEWVA   911 CALL CENTER

            TREES DOWN WINSTON RD AND FERGUSON RD.

&&

JO
Local storm report, Jul 28, 2:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 ESE CHUCKATUCK        36.85N 76.55W
07/28/2021                   CITY OF SUFFOLK    VA   911 CALL CENTER

            TREES DOWN ALONG KINGS HIGHWAY. LOTS OF
            DEBRIS IN THE ROAD FROM HIGH WIND.

&&

JO
Special weather statement, Jul 28, 2:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
231 PM EDT Wed Jul 28 2021

NCZ015>017-032-281930-
Pasquotank-Camden-Perquimans-Western Currituck-
231 PM EDT Wed Jul 28 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN... PASQUOTANK
AND SOUTHEASTERN PERQUIMANS COUNTIES...

At 230 PM EDT, thunderstorms were developing along a sea breeze and
were clustered near Nixonton, or near Elizabeth City State
University. the storms were moving very little.

Wind gusts in excess of 30 mph...pea size hail and rainfall amounts
of 1 to 2 inches are possible with these storms.

Locations impacted include...
Elizabeth City, Camden, Elizabeth City State University, South Mills,
Weeksville, Indiantown, Morgans Corner, Nixonton, Whitehall Shores,
Shiloh, Pasquotank, Bob White Fork, Horseshoe, Pierceville, Glen
Cove, Gregory, Jacocks, Spences Corner, Lambs Corner and Harvey
Point.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.

LAT...LON 3647 7642 3643 7607 3615 7602 3615 7606
      3614 7607 3613 7610 3614 7610 3613 7613
      3613 7616 3612 7618 3610 7626 3611 7627
      3610 7629 3609 7632
TIME...MOT...LOC 1830Z 214DEG 2KT 3624 7625

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:31 PM EDTSpecial Weather StatementAKQCamden, Pasquotank59 min
Jul 28, 3:21 PM EDTAreal Flood AdvisoryAKQCamden, Pasquotank, Perquimans114 min
Jul 28, 3:42 PM EDTSevere Thunderstorm WarningAKQChowan, Perquimans18 min
Jul 28, 4:16 PM EDTSevere Thunderstorm WarningAKQNorthampton29 min
Jul 28, 4:31 PM EDTSpecial Weather StatementAKQBertie44 min
Jul 28, 4:32 PM EDTSpecial Weather StatementAKQBertie43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.